Virginia, 2018Flash Flooding and Flooding in Virginia, May 21 to 22, 2018
May 21 to 22, 2018 · NWS LWX · 12 events in 4 counties and zones
Heavy rains on May 21st in western Rockingham County caused significant flooding. Those floodwaters moved downstream on the 22nd, causing stream flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains on May 21st in western Rockingham County caused significant flooding. Those floodwaters moved downstream on the 22nd, causing stream flooding. Meanwhile, afternoon showers and thunderstorms produced around an inch of rain, producing some urban flooding in the DC metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 1:37 PM EST, 6 hours 8 minutes earlier.
Area forecast discussion, May 21, 1:37 PM EST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Mon May 21 2018
.SYNOPSIS...
A front will remain over the Carolinas into the Appalachian
Mountains today through tonight. The front will return north as
a warm front on Tuesday with a cold front expected to pass
through the area on Wednesday. Weak high pressure will build
over the area for the second half of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Frontal boundary remains stalled out south of the region this
afternoon from near the NC/VA border across western VA and into
central WV. MLCAPE of around 500 J/KG has developed across the
Allegheny Highlands and the lower Shenandoah Valley, with higher
amounts south/west on the warmer side of the boundary. This has
been enough to support some shower/thunderstorm development this
afternoon and this will likely continue near the frontal
boundary and across the higher terrain. Locally heavy rain is
possible, and there is a low risk for an isolated flooding
incident or two, although as has been the case so far, the
majority of the convection should be south/west towards
Blacksburg/Roanoke/Charleston on the warm side of the boundary.
Convection will taper off to areas of showers late this
evening before lifting northeastward. The front will gradually
begin to move northward overnight with warm air advection
increasing aloft. In addition to some showers, this will
promote the development of lower clouds and some patchy fog.
Lows will be in the low to mid 60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
After some morning low clouds and patchy fog, the warm front
will lift northward, although the extent of which is still in
question. This should place much of the region in the warm
sector by mid-afternoon Tuesday, especially DC southward.
Therefore, instability in this region will increase with MLCAPE
values progged to reach 1000-1500 J/KG. While shear will be
modest, on the order of 25-30 knots, this combination will
likely be enough to support a few strong to isolated severe
thunderstorms, and the region has been placed in a Marginal
Risk for severe thunderstorms. Synoptically, an area of low
pressure will be moving into the eastern Great Lakes, with a
cold front trailing into the Ohio Valley. Across the Mid-
Atlantic states, a lee trough is expected to develop, and will
likely serve as the focus for thunderstorm development Tuesday
afternoon, with convection then moving eastward. An area from
the Blue Ridge east and DC south currently appears to have the
highest chances of seeing stronger thunderstorms.
In addition, with precipitable water values in excess of 1.5"
and saturated soils, the risk of some isolated incidents of
flooding will be increased.
High temperatures Tuesday will range from the mid 70s to low
80s.
The cold front will then approach the area Tuesday night, and
while convection associated with the frontal boundary should be
weakening, some may make it into western/central MD and eastern
WV late Tuesday evening. Lows Tuesday night in the 60s.
The front should complete its crossing the first half of
Wednesday and settle across North Carolina Wednesday night. A
few lingering showers and isolated thunderstorms may be around
Wednesday, although coverage should be much less than Tuesday.
Dry conditions area-wide are then expected Wednesday night.
Highs Wednesday will range from 80-85F with lows in the 50s/60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A high pressure system will shift eastward into our region from the
Great Lakes region on Wednesday. Winds look to remain mostly
light and variable. 850 and 700 mb humidity levels look to
remain fairly low which will lead to mostly clear skies Thursday
through Friday. The high will shift eastward off the eastern
seaboard. A south to southwesterly flow will form leading to
weak warm air advection developing. Temperatures will trend
upward moving into the weekend. High temperatures on Thursday
will be in the upper 70s to mid 80s and will slowly trend up
into mid to upper 80s on Friday.
On Saturday, a strong south to southwesterly flow will be in place
over the region due to a high pressure sitting off the eastern sea
board. Temperatures will rise up into the upper 80s to lower 90s.
Rising temperatures and influx of tropical moisture from the gulf
will lead to a chance for some shower and thunderstorm development.
Sunday, the interaction of tropical moisture and higher temperatures
along with a approaching cold front from the west will lead to
increased chances for precipitation and thunderstorms.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected for the remainder of today and this
evening as a frontal boundary remains positioned to the south.
The boundary will begin to lift northward tonight, with warm air
advection increasing aloft. This will lead to the development
of lower stratus with MVFR ceilings likely by early Tuesday
morning. There is also the potential for some IFR, with CHO
having the highest likelihood Tuesday morning. Some patchy
fog/br is also possible.
The front will then move northward Tuesday morning before a
weak cold front passes through Wednesday. Conditions will
gradually improve during the day before scattered showers and
thunderstorms develop Tuesday afternoon and evening. These
showers/storms will then wane Tuesday night, although chances
will linger into Wednesday.
Light winds and mostly clear skies on Thursday will lead to VFR
conditions. Friday, a weak southerly flow forms but VFR
conditions are expected.
&&
.MARINE...
A frontal boundary remains south of the area this afternoon.
Light southeast winds will increase this evening, but should
remain below SCA criteria. The front will then approach the
waters tonight and cross the region Tuesday, before a cold
front passes through Wednesday. Showers and thunderstorms are
likely Tuesday, especially during the afternoon and evening
hours. Some storms may contain gusty winds. South to southwest
winds will increase on Tuesday, followed by northwest flow
behind the cold front Wednesday. Winds may reach SCA criteria
Wednesday.
A high pressure system will influence the region leading to
light and variable winds Thursday. No small craft advisory is
expected. A southerly flow is expected to form Friday leading to
winds flowing northward up the Chesapeake.
&&
.TIDES/COASTAL FLOODING...
Freshwater continues to decrease as water levels on the Potomac
River upstream have crested and they continue to fall.
Therefore, the threat for moderate flooding has ended. Minor
flooding is still expected near times of high tide through
tonight, and it is possible Tuesday for Washington DC. Will
continue with the advisory through tonight, and it may need to
be extended into Tuesday as well.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 6 AM EDT Tuesday for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM/BJL
Hazardous weather outlook, May 21, 3:18 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
418 PM EDT Mon May 21 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-222030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
418 PM EDT Mon May 21 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-222030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
418 PM EDT Mon May 21 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms may produce heavy rainfall
leading to isolated flooding over the Allegheny Highlands this
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, May 21, 6:54 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLOOD 3 SSE PETERSBURG 38.96N 79.11W
05/21/2018 GRANT WV 911 CALL CENTER
THREE AREAS OF WATER FLOWING OVER DERGON ROAD BETWEEN
NORTH MILL CREEK ROAD AND THE HARDY COUNTY LINE.
&&
EVENT NUMBER LWX1800362
DHFlood, Rockingham
- When
- May 21, 7:45 PM EST to 9:45 PM EST
- Where
- Rockingham County, 2.14 mi SSW of Bergton to 2.6 mi WNW of Bergton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.740, -78.940
Several roads in the Bergton and Yankeetown area were observed to have water over them but they were all still passable.
Flash Flood, Rockingham
- When
- May 21, 10:20 PM EST to May 22, 12:30 AM EST
- Where
- Rockingham County, 1.01 mi WNW of Genoa to 1.02 mi WNW of Genoa
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.655, -78.938
Little Dry River Road was flooded and closed due to flash flooding of Little Dry River.
Flash Flood, Rockingham
- When
- May 21, 11:40 PM EST to May 22, 12:30 AM EST
- Where
- Rockingham County, 1.38 mi S of Genoa to 0.6 mi WNW of Genoa
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.630, -78.920
Significant flash flooding was reported in the Yankeetown and Fulks Run areas, with water in vehicles, numerous roads closed, and most small streams out of their banks.
Flash Flood, Rockingham
- When
- May 21, 11:40 PM EST to May 22, 12:30 AM EST
- Where
- Rockingham County, 1.04 mi S of Genoa to 1.03 mi S of Genoa
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.635, -78.917
A portion of Hopkins Gap Road was scoured out near Turner Run and the Bare Ridge Road intersection.
Flood, Rockingham
- When
- May 22, 12:11 AM EST to 3:22 AM EST
- Where
- Rockingham County, 1.25 mi NW of Cootes Store to 1.45 mi WSW of Broadway
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.642, -78.868
The stream gage on the North Fork Shenandoah River at Cootes Store exceeded the 15 foot flood stage during the times indicated. The peak level of 17.00 feet was observed at 1:15am EST on May 22nd, and was the highest level observed since 1996. This was also the first flood of any kind at this location since 2011. At these levels, agricultural flooding is occurring, along with flooding of a campground. Low spots on Brocks Gap road also begin to flood.
Flood, Rockingham
- When
- May 22, 12:30 AM EST to 3:00 AM EST
- Where
- Rockingham County, 2.09 mi SW of Genoa to 0.6 mi W of Genoa
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.630, -78.949
Flooding continued in the Fulks Run, Bergton, and Yankeetown areas. Many roads were closed with many streams out of their banks from earlier flash flooding.
Flood, Shenandoah
- When
- May 22, 5:47 AM EST to 12:57 PM EST
- Where
- Shenandoah County, 0.16 mi NNE of New Market Arpt to 0.24 mi N of New Market
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.652, -78.699
The stream gage on the North Fork Shenandoah River at Mount Jackson exceeded the 13 foot flood stage during the times indicated. The peak level of 14.67 feet was the highest since 2011, and was observed at 9:00am EST on May 22nd. At these levels, water approaches roads near the river in Mount Jackson and agricultural flooding is occurring.
Flood, Shenandoah
- When
- May 22, 2:17 PM EST to 6:54 PM EST
- Where
- Shenandoah County, 1.19 mi W of Willow Grove to 1.88 mi SSE of Willow Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.832, -78.552
The stream gage on the North Fork Shenandoah River at Burnshire Dam exceeded the 13 foot flood stage during the indicated times. The peak value of 14.20 feet occurred at 3:44pm EST on May 22nd. Numerous bridges and roads were flooded in the section of the river between Woodstock and Strasburg.
Flood, Fairfax
- When
- May 22, 4:09 PM EST to 6:00 PM EST
- Where
- Fairfax County, 0.56 mi SE of Clarks Crossing to 0.54 mi SE of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.914, -77.293
Lawyers Road flooded and closed at Carrhill Road.
Flood, Fairfax
- When
- May 22, 4:20 PM EST to 6:20 PM EST
- Where
- Fairfax County, 1.39 mi WSW of Springfield to 1.36 mi WSW of Springfield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.775, -77.205
Old Keene Mill Road flooded and closed near Greeley Boulevard.
Flood, Fairfax
- When
- May 22, 4:30 PM EST to 6:30 PM EST
- Where
- Fairfax County, 0.73 mi SW of Lewinsville to 0.68 mi SW of Lewinsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.922, -77.209
Flooding near the intersection of Colshire Meadow Drive and Colshire Drive closed the road.
Flood, Arlington
- When
- May 22, 4:50 PM EST to 5:50 PM EST
- Where
- Arlington County, 1.48 mi NNE of Rosslyn to 1.51 mi NNE of Rosslyn
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.900, -77.070
Street flooding due to standing water on George Washington Memorial Parkway near Rosslyn. Water was reported to be over the hood of a vehicle.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in New Mexico, May 21, 20181 death · 5 injured · EF0 · 32 events
- Flash Flooding and Hail in North Carolina, May 21 to 22, 2018$605,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 21 to 22, 2018$185,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 21, 2018$125,000 · 2 in hail · 14 events
- Flash Flood in Virginia, May 21, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, May 21, 2018$27,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Virginia, May 21, 2018$25,000 · 55 kt wind · 2 events
- Tornado and Flooding in Ohio, May 21, 2018$12,000 · EF0 · 8 events
- Flooding in Illinois, May 21, 20188 events
- Hail and Damaging Wind in Indiana, May 21, 2018$1,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20184 events
- Hail in Wyoming, May 21, 20181 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759277, 759309, 759274, 759275, 759306, 759294, 759295, 759305, 759280, 759282, 759285, 759287.